The Medicines and Healthcare Products Regulatory Agency (MHRA) has issued a warning about the use of hydroxychloroquine (HCQ) together with a macrolide antibiotic such as azithromycin. The alert follows a review by the MHRA with the Pharmacovigilance Expert Advisory Group (PEAG) of the Commission for Medicinal Products for Human Use (CHM).
The review was triggered by a retrospective cohort study analyzing claims or electronic medical records data from six countries, published in August 2020 in Lancet Rheumatology. The analysis showed that if short-term use of HCQ alone for rheumatoid arthritis demonstrated no additional risk compared to sulfasalazinethe addition of azithromycin to HCQ appears to be associated with an increased risk of cardiovascular mortality at 30 days (relative risk calibrated [HR] 2.19 [95% CI 1.22 to 3.95]), chest pain or angina (HR 1.15 [1.05 to 1.26]), and heart failure (RR 1.22 [1·02 to 1.45]) compared to HCQ plus amoxicillin.
UK product information for hydroxychloroquine and chloroquine already contained warnings about the potential for cardiovascular adverse effects, including QT prolongation, and the potential for interaction with other drugs known to cause QT prolongation. The increased risk of cardiovascular mortality for users of hydroxychloroquine and azithromycin combined could therefore have been anticipated, the MHRA said, “based on the known cardiac toxicities of the two products, possibly due to combined effects on the QT interval, or by combined cardiotoxic effects more generally”. “.
Increased risk with concurrent use
However, the product information for hydroxychloroquine and chloroquine did not specifically mention a potential interaction with macrolide antibiotics or contain any warnings regarding the concurrent use of these drugs with macrolide antibiotics.
The MHRA also noted that the study results were based on data from two US databases, while the same risk was not seen in data from the UK Clinical Practice Research Datalink. Nevertheless further study cited from 2020 concluded that while HCQ use was not associated with a safety signal, azithromycin used alone or in combination with HCQ was associated with Torsades de pointes/QT Prolongation Events. In comparison, there were no safety signals for amoxicillin used alone or in combination with HCQ. The authors had recommended that azithromycin “should be used with caution”.
The MHRA review concluded: “This study provides evidence that the use of hydroxychloroquine with azithromycin compared to amoxicillin is associated with an increased risk of angina or chest pain and heart failure. cardiac and cardiovascular mortality in patients with rheumatoid arthritis.There is a plausible biological mechanism for such possible combined effects on the QT interval or by combined cardiotoxic effects more generally.
He said that although a contraindication to the concomitant use of HCQ and azithromycin was considered during the review, he determined that it was not warranted based on the current evidence. However, information about these risks has now been added to the product information for healthcare professionals and patients for hydroxychloroquine and azithromycin. Similar information has also been added to the product information for related products chloroquine, clarithromycin and erythromycin, as they can cause similar types of side effects.
“No changes to HCQ product information regarding cardiovascular risk when not used in combination with macrolides are considered necessary,” the MHRA added.
A drug safety update on the increased risk of cardiovascular events when hydroxychloroquine is used together with macrolide antibiotics has also been published. Healthcare professionals are advised: “Carefully consider the benefits and risks before prescribing systemic azithromycin or other systemic macrolide antibiotics to patients treated with hydroxychloroquine or chloroquine.”
Any noted adverse effects should be reported on the yellow card system.